• Gabapentin usage

    Posted by john sliwinski on March 14, 2024 at 9:14 am

    Has anyone been on a hi dosage of Gabapentin(600mg – three times daily)
    and then decided to lower their dosage or stop using it altogether? What
    were, if any, side effects? I am currently on 1800 mg daily and want to
    lower or even not use it anymore. I know you have to gradually taper it
    down. Please let me know.

    john sliwinski replied 4 weeks ago 10 Members · 11 Replies
  • 11 Replies
  • stan-metcalf

    Member
    March 14, 2024 at 2:49 pm

    I was on a dosage of 100mg 3 times a day for a short period of time several years ago (four years after being diagnosed with IPF, I was also diagnosed with lung cancer and had part of one lung removed, and the gabapentin was prescribed for that). I only took it for a short period of time. You should check with your doctor about the amount and the length of time.

  • phil-sasser

    Member
    March 14, 2024 at 3:32 pm

    Since you on 600mg, I will assume you have tablets. Start by breaking the 600mg in half for one of your doses (say evening). After 7 days reduce another dose (say morning) to 300mg and try that for a week. Repeat the process until you have either discontinued it altogether or have reached a point somewhere short of discontinuation where you are comfortable.

    Phil R.Ph.

  • m-harris

    Member
    March 14, 2024 at 3:34 pm

    After spine surgery it was prescribed for me but I refused to take it after reading side effects. It specifically said people with lung issues should not take it. There are better alternatives.

  • john-k

    Member
    March 14, 2024 at 4:27 pm

    I was on 2100+ mg for multiple lower back issues for quite some time and I was having too much brain fog along with long term Covid brain fog, so at some point I couldn’t recall names easily. I’ve cut my gabapentin down to 1200 using a schedule chart for reduction. Your Dr should be able to provide you with a reduction schedule that’s safe for your condition.

  • pastordan

    Member
    March 14, 2024 at 8:49 pm

    I was prescribed gabapentin for pain in back of my eyes. I think I started with a daily total of 300 mg. Over time, that was bumped up in stages to 2400 mg/day. A few years ago, my PCP switched me to pregabalin (Lyrica), but I still don’t know why. It seems to work about the same, but with smaller and fewer pills. I had always read that one would need to taper out of it, but it seems that it’s okay if moving to Lyrica.

  • marybeth-palumbo

    Member
    March 19, 2024 at 4:30 pm

    Hi John,

    I have taken Gabapentin in high doses for cough from the Pulmonary Fibrosis. It worked wonders for me. I did taper off under my pulmonologists direction. I had no side effects during the tapering.

    If you want to taper off, I would do that with medical guidance.

    Take care,

    Marybeth Palumbo

  • Bouleversee

    Member
    March 21, 2024 at 10:01 am

    Has anyone tried Acetylcysteine for a very productive cough?

    • Vyrl

      Member
      March 22, 2024 at 10:05 am

      I just started taking Acetyl L- Carnitine for energy but then was put on 30 mg prednisone and have a lot more energy and less coughing but gaining weight I definitely don’t need😩

  • PattyO

    Member
    March 21, 2024 at 3:29 pm

    John- can I ask why you are taking the Gabapentin? I have been on 300mg 3xday for about 3 months to treat a very nagging and persistent cough. I have to say that I believe that it is working better than other things I have tried. The cough is by no means gone and if I get even mildly sick the cough roars back into action. A cough that I might get with a cold will persist for weeks. I DO worry about long term usage. I also don’t like being on so many medications, even though I am so grateful that they help my condition. I have been on Esbriet for about a year and a half. I wish you all well.

  • Vyrl

    Member
    March 22, 2024 at 10:06 am

    I take 300 as needed, does help cough and mellows out anxiety.

  • john sliwinski

    Member
    March 22, 2024 at 12:45 pm

    For PattyO

    I take gabapentin for cough but I think I can’t tolerate the side effects anymore. I am getting very impatient with everything and sometimes it is like the nails on a chalkboard. I think I need to lower the dosage, but afraid the cough will increase. However, I will be checking this out with my pulmonologist for a step in the right direction. Thank you for your concerns.

    If anyone is having side effects from this med please let me know and also if you tried or are considering lowering your dosage.

    Thanks everyone.

Log in to reply.